Illinois, 2021

Hail and Damaging Winds in Illinois, July 9 to 10, 2021

July 9 to 10, 2021 · NWS LSX · 9 events in 6 counties and zones

On the evening of July 9th, intense thunderstorms developed rapidly along a warm front draped from northwest to southeast across the area. There were two rounds of thunderstorms, the first being discrete, rotating storms called supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$426,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

On the evening of July 9th, intense thunderstorms developed rapidly along a warm front draped from northwest to southeast across the area. There were two rounds of thunderstorms, the first being discrete, rotating storms called supercells. These supercell thunderstorms dropped large hail across portions of western Illinois (Mt. Sterling area) and also across the western St. Louis metro area. Hail in excess of 2 inches was noted in both of these supercells. Over time, the storms congealed into a large complex of thunderstorms known as a mesoscale convective complex (MCC). This line of storms contained damaging, sometimes destructive winds as they quickly pushed southeast across east-central Missouri into southwest Illinois. The worst damage was noted from Rensselaer, MO southward to Perry, MO, where straight-line winds of 90 mph were found. This same line of storms also affected the St. Louis metro area, bringing widespread 60-70 mph winds across the metro causing many large tree limbs to fall and many to be without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 6:00 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 9, 6:00 PM CST, 1 hour 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
700 PM CDT Fri Jul 9 2021

.SHORT TERM...  (Through Late Saturday Night)
Issued at 354 PM CDT Fri Jul 9 2021

The synoptic setup this evening reminds me a bit of July 19, 2006 or
June 28, 2018...although there are differences which may mitigate
some of the worst of those two events.  First, while there is a lot
of CAPE available for convection to feed on this evening (2000-3500
J/Kg) MUCAPE, there isn't as much as was available on either of the
other cases.  Second, I believe the 0-3km and 0-6km shear values
were stronger in both of the previous cases.  All that being said,
I don't think the MCS tonight will be as strong as in the older
cases, but there still certainly a threat for winds of 60-70 mph,
large hail, and a few tornadoes with the 0-1km shear rising to
around 20-25kts after 04Z. There remains some question on timing and
the exact track of the MCS.  The most likely scenario is that storms
over Iowa will strengthen as the low level jet strengthens this
evening. Discrete convection should congeal into an MCS as the
storms interact with one another, and the resulting MCS will dive
southeast, paralleling the Mississippi River.  In fact, the outflow
boundary left from the supercell that went through Des Moines
earlier may be where storms initiate on the low level jet. With that
in mind, the most likely timing for severe convection will be from
late evening into the early overnight hours...maybe 02Z to 08Z.  The
severe threat will likely transition to a flash flood threat after
06-08Z. WPC QPF shows 2+ inches of rainfall across parts of
northeast Missouri and west central Illinois through Saturday
morning, and there will almost certainly be higher amounts in
locations that get more than one heavy thunderstorm.

Saturday's convection will depend heavily on what ultimately happens
tonight.  Present indications are that after tonight's MCS exits the
region, there will be enough diurnal heating and destabilization for
another round of severe thunderstorms...mainly along and south of I-
70 during the afternoon and evening.  Deep layer shear isn't that
impressive at 25-30kts, but RAP forecast SBCAPE values climb back up
above 3000 J/Kg over southeast Missouri Saturday afternoon.  The
initial round of thunderstorms on Saturday afternoon/evening will
likely stabilize the atmosphere enough to limit the severe threat,
but showers and storms will likely continue overnight as a strong
upstream shortwave dips into the lower Missouri Valley and cuts off
over northwest Missouri.

Carney

.LONG TERM...  (Sunday through Next Friday)
Issued at 354 PM CDT Fri Jul 9 2021

Briefly for Sunday through next Friday...

Medium range guidance shows the cut off low over northwest Missouri
spinning in place until Monday when it begins opening up and
drifting east-northeast.  Scattered showers and thunderstorms will
likely continue across the area at least through Monday while this
low is in the vicinity.  Temperatures Sunday and Monday are
expected to be below normal with highs struggling to reach the mid
70s to low 80s across most of the area.

The pattern becomes more zonal by late Tuesday in the wake of the
low with a weak upper level trough developing over the Midwest by
late Wednesday.  This pattern will keep unsettled weather and a
chance for thunderstorms each day through the end of the period.
Temperatures should also warm back up toward seasonal normals as the
pattern becomes zonal by late Tuesday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 658 PM CDT Fri Jul 9 2021

Thunderstorms remain the primary concern through this TAF period,
with their evolution and resulting timing still considerably
uncertain. Latest expectation is for thunderstorms to develop across
IA and northern MO this evening and move southeastward near the
Mississippi River overnight into early Saturday morning, leading to
greatest chance of impacts at KUIN and St. Louis metro terminals.
These impacts include heavy rainfall reducing visibilities and
strong wind gusts. Timing of these thunderstorms will likely need to
be fine tuned by amendments as convective evolution becomes more
clear over the next few hours.

Showers, possibly a thunderstorm, could linger into Saturday morning
along with formation of MVFR stratus over all terminals for at least
a period during the morning. The southern edge of stratus will
likely erode by afternoon with improvement to VFR flight conditions
anticipated at KCOU, KJEF, and St. Louis metro terminals. Showers
and thunderstorms are expected to redevelop Saturday afternoon, with
the lowest chances of precipitation at KUIN reflected by only
mention of VCSH at this juncture.

Pfahler

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     70  83  69  82 /  70  90  90  70
Quincy          68  77  66  75 /  80  80  80  70
Columbia        71  82  66  76 /  70  80  80  60
Jefferson City  72  84  68  78 /  50  80  90  60
Salem           67  84  69  83 /  60  90  90  80
Farmington      69  86  66  83 /  50  90  90  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jul 9, 1:55 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
255 PM CDT Fri Jul 9 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-102000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
255 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible across portions of eastern
Missouri and western Illinois tonight. Damaging winds and isolated
tornadoes are the main threats.

Heavy rainfall is also possible tonight, mainly for portions of
northeast Missouri and west-central Illinois. Please see the flash
flood watch product for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for heavy rainfall continues into Saturday morning.
Please see the flash flood watch product for more details.

Thunderstorms are likely on Saturday across the area. Some of these
storms may be strong to severe in southeast Missouri and southwest
Illinois.

Additional thunderstorms are possible across portions of the area
Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

BSH

In the hours before

Local storm report, Jul 9, 7:37 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             EWING                   40.01N 91.71W
07/09/2021  M0.88 INCH       LEWIS              MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT RELAYED A REPORT FROM A
            TRAINED SPOTTER.

&&

MAPLES
Local storm report, Jul 9, 7:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             LEWISTOWN               40.09N 91.81W
07/09/2021  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAPLES
Local storm report, Jul 9, 7:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             MAYWOOD                 39.95N 91.60W
07/09/2021  M1.00 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAPLES

The radar

The Lincoln radar (KILX), 124 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Brown

When
July 9, 7:48 PM CST to 8:20 PM CST
Where
Brown County, 1.02 mi NNW of Mt Sterling to 0.52 mi WSW of Hersman
Measured
2.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.994, -90.775

Hail up to baseball size fell over Mt. Sterling and surrounding areas causing widespread damage to several dozen vehicles, buildings and crops. At least one farmer lost about a 1000 acres of corn and soybeans due to the large hail.

Thunderstorm Wind, Brown

When
July 9, 7:50 PM CST to 8:20 PM CST
Where
Brown County, 0.96 mi NNW of Mt Sterling to 0.85 mi SSW of Hersman
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
39.993, -90.774

Widespread wind damage from the north side of Mt. Sterling to south of Hersman. Numerous trees, tree limbs, power poles and power lines were blown down. Several businesses and homes, especially on the south side of Mt. Sterling, sustained roof damage from fallen trees and tree limbs. One of the baseball dugouts at the high school was destroyed, with other minor damage around the school campus. A couple of trees fell onto unoccupied vehicles causing major damage.

Thunderstorm Wind, Pike

When
July 9, 8:36 PM CST to 8:58 PM CST
Where
Pike County, 1.39 mi N of Perry to 2.1 mi E of Griggsville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.800, -90.745

A wide swath of damaging winds from Perry southward into Griggsville and Valley City. Numerous trees, tree limbs and power lines were blown down. Some of the trees fell onto Illinois Route 107 both north and south of Perry. A power pole was blown down in Griggsville.

Thunderstorm Wind, Calhoun

When
July 9, 10:33 PM CST
Where
Calhoun County, 0.6 mi NE of Michael to Michael
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.237, -90.623

Thunderstorm winds blew down several large trees near Michael.

Thunderstorm Wind, Madison

When
July 9, 11:56 PM CST
Where
Madison County, 1.24 mi WNW of Madison
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.689, -90.170

Thunderstorm Wind, St. Clair

When
July 10, 12:02 AM CST
Where
St. Clair County, 0.81 mi E of (Cps)east Stl Arpt C
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.571, -90.155

Thunderstorm Wind, St. Clair

When
July 10, 12:29 AM CST
Where
St. Clair County, 0.42 mi S of (Blv)scott Afb Belle
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
38.544, -89.851

Thunderstorm Wind, St. Clair

When
July 10, 12:50 AM CST
Where
St. Clair County, 0.85 mi SSE of St Libory
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.360, -89.712

Thunderstorm winds blew down a 1 foot in diameter tree branch in town.

Hail, Randolph

When
July 10, 1:06 AM CST
Where
Randolph County, 0.76 mi NNW of Ellis Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -89.907

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971689, 971693, 971776, 975038, 975221, 975222, 975223, 975224, 975226.